Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 4, NWS State College, PA

March 13, 2006Clearfield County, Sullivan County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Mar 13, 2006, 6:25 PM EST for Clearfield County, Sullivan County, Pennsylvania. It was in force for 25 days. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 13, 2006, 6:25 PM EST (23:25 UTC)
Expired
Apr 7, 2006, 6:10 PM EDT
In force
25 days
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

Counties Clearfield County, PA, Sullivan County, PA

The radar

The Binghamton radar (KBGM), 90 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 13, 6:37 PM ESTTSTM WND DMG3 Se Muncy Valley, PAPOWER LINES DOWN ON RTE 42 IN DAVIDSON TWP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 11.4 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2006-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2006-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 269 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
269 m²/s²
0-3 km storm-relative helicity
333 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 132326
SVRCTP
PAC113-140000-
/O.NEW.KCTP.SV.W.0004.060313T2325Z-060314T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
625 PM EST MON MAR 13 2006

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SULLIVAN COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 700 PM EST

* AT 621 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM LINCOLN FALLS TO 7 MILES SOUTHWEST OF MUNCY VALLEY...AND
  MOVING EAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LAPORTE AND MUNCY VALLEY AROUND 635 PM EST...
  RICKETTS GLEN STATE PARK AROUND 645 PM EST...

THIS LINE OF SEVERE THUNDERSTORMS HAS A HISTORY OF PRODUCING 
WIDESPREAD WIND DAMAGE ACROSS NORTH CENTRAL PENNSYLVANIA. THIS IS AN 
EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR 
HAIL THREE QUARTERS OF AN INCH OR LARGER.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4163 7669 4129 7670 4130 7627 4158 7618

$$

FORECASTER: DANGELO
3 follow-up statements
000 
WUUS51 KCTP 072113
SVRCTP
PAC033-072230-
/O.NEW.KCTP.SV.W.0004.060407T2112Z-060407T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
512 PM EDT FRI APR 7 2006

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLEARFIELD COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 630 PM EDT

* AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM PENFIELD TO 8 MILES WEST OF
  DUBOIS...AND MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  DUBOIS AROUND 520 PM EDT...
  TREASURE LAKE AND PENFIELD AROUND 520 PM EDT...
  S.B. ELLIOT SP AROUND 530 PM EDT...
  PARKER DAM SP AROUND 535 PM EDT...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

IN ADDITION...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS LINE OF SEVERE THUNDERSTORMS. MOVE INDOORS IMMEDIATELY
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4127 7848 4114 7888 4108 7877 4109 7812
      4126 7798

$$

FORECASTER: LAMBERT/DEVOIR
000 
WWUS51 KCTP 072140
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
536 PM EDT FRI APR 7 2006

PAC033-072230-
/O.CON.KCTP.SV.W.0004.000000T0000Z-060407T2230Z/
CLEARFIELD-
536 PM EDT FRI APR 7 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR CLEARFIELD COUNTY...

AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER 
NORTH CENTRAL CLEARFIELD COUNTY...OR 10 MILES NORTH OF 
CLEARFIELD...MOVING EAST AT 55 MPH.

THIS STORM WILL BE PASSING JUST TO THE NORTH OF LECONTES MILLS 
BETWEEN 545 PM AND 6 PM.  

TRAINED SPOTTERS REPORTED DIME TO NICKEL SIZE HAIL AND WIND GUSTS 
AROUND 50 MPH WITH THIS STORM OVER THE PAST HOUR.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR 
NO ADVANCE WARNING. IF A TORNADO IS SPOTTED...ACT QUICKLY AND 
MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT 
OR SMALL INTERIOR ROOM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4123 7842 4110 7841 4104 7809 4121 7806

$$

FORECASTER: LAMBERT/DEVOIR
000 
WWUS51 KCTP 072210
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
608 PM EDT FRI APR 7 2006

PAC033-072218-
/O.CAN.KCTP.SV.W.0004.000000T0000Z-060407T2230Z/
CLEARFIELD-
608 PM EDT FRI APR 7 2006

...THE SEVERE THUNDERSTORM WARNING FOR CLEARFIELD COUNTY IS
CANCELLED...

THE STORM HAS WEAKENED AND EXITED TO THE EAST INTO CENTRE AND 
CLINTON COUNTIES. DIME SIZED HAIL AND WIND GUSTS TO 50 MPH WERE 
REPORTED BY A STORM SPOTTER AT TREASURE LAKE. 

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4123 7842 4110 7841 4104 7809 4121 7806

$$

FORECASTER:GAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 3:38 PM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Mar 13, 3:38 PM EST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
338 PM EST MON MAR 13 2006

.SHORT TERM /TONIGHT/...

SPECIAL SOUNDINGS AROUND THE REGION INDICATE SATURATED CONDITIONS
UP THROUGH THE ATMOSPHERE AS EARLIER CONVECTION HAS STABILIZED
MOST OF OUR NORTHERN CWA. THE MAIN AREA OF CONVECTION MOVING INTO
WESTERN PA NOW HAS SHOWN SOME SEVERE CHARACTERISTICS. THIS WILL BE
THE CONCERN THIS EVENING AS SOME SUN HAS PUSHED TEMPERATURES INTO
THE MID 70S OVER THE CENTRAL MOUNTAINS AND TO NEAR 80 OVER THE
SOUTHEAST.

THE SURFACE FRONT IS MOVING THROUGH WESTERN OHIO WITH A FEW
LIGHTNING STRIKES REPORTED OVER THE PAST HOUR. THIS WILL KEEP THE
THUNDERSTORM THREAT GOING TONIGHT AND WITH THE STRONG 850 MB WINDS
TO 60 KTS...THE POTENTIAL FOR DAMAGING WINDS CONTINUES OVERNIGHT.

COLD AIR RUSHING IN BEHIND THE FRONT OVERNIGHT WILL FILTER INTO
THE FAR NORTHWEST ZONES CHANGING THE RAIN TO SNOW SHOWERS AFTER
MIDNIGHT. WE WILL SEE WORDING IN THE FORECAST OF STRONG STORMS AND
SNOW ACCUMULATIONS IN THE SAME PERIOD FOR THE FAR NORTHWEST.

&&

.LONG TERM /TUESDAY THROUGH MONDAY/...

GUSTY WEST WINDS AND COLD AIR ADVECTION WILL DOMINATE THE ENTIRE
FORECAST AREA ON TUESDAY. WINDS WILL BE GUSTY BUT SHOULD REMAIN
BELOW ADVISORY CRITERIA AS THE LOW PULLS WELL NORTH INTO ONTARIO.
TEMPERATURES WILL FALL ON TUESDAY WITH RAIN SHOWERS MIXING WITH
SNOW SHOWERS OVER ALL BUT THE SOUTHEAST BY EVENING.

THE NEXT SYSTEM WILL DIVE SOUTHEAST ACROSS THE GREAT LAKES ON
THURSDAY AND SPREAD A RAIN/SNOW MIX FROM WEST TO EAST. AS
TEMPERATURES COOL OVERNIGHT INTO FRIDAY...AN AREA OF LIGHT SNOW
WILL DEVELOP.

TEMPERATURES REMAIN NEAR OR SLIGHTLY BELOW NORMAL THROUGH THE
WEEKEND.

&&

.AVIATION...

THUNDERSTORMS WILL BECOME MORE NUMEROUS AND SPREAD EAST ACROSS
CENTRAL PENN AND THE SUSQUEHANNA RIVER VALLEY LATE TODAY AND
TONIGHT. NEAR TO SLIGHTLY ABOVE MVFR CLOUDS WIDESPREAD ACROSS THE NW
THIRD OF PENN AT 19Z WILL MOVE EAST AT 25KT...OVERSPREADING MOST OF
THE REGION (EXCEPT FOR PERHAPS THE LOWER SUSQ VALLEY) BY 23Z.
BORDERLINE LLVL WIND SHEAR IS POSSIBLE THIS EVENING ACROSS THE SUSQ
VALLEY IN ADVANCE OF A COLD FRONTAL PASSAGE. HOWEVER...IN THIS AREA
WE STILL EXPECT SFC...SOUTHWESTERLY GRADIENT WINDS TO RANGE FROM 10
TO 20 MPH IN MOST PLACES.

A BROKEN TO SOLID LINE OF STRONG TO POSSIBLE SEVERE TSRA
(ACCOMPANIED BY LOCAL IFR CIGS/VSBYS...WIND GUSTS OVER 45 KT AND
HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER) WILL MOVE ACROSS
THE REGION WEST OF KELM...KUNV AND KAOO BETWEEN 22Z AND 01Z THIS
EVENING (ONGOING FROM LATE AFTERNOON ON IN THE VCNTY OF KBFD).
MORE LIKELY WILL BE INTENSIFICATION OF THIS LINE AS IT ENCOUNTERS
THE WARMER...AND MORE UNSTABLE AIRMASS ALONG AND SE OF A LINE FROM
KSEG TO KMRB LATER THIS EVENING.

FOLLOWING THE COLD FRONTAL PASSAGE TONIGHT...GUSTY 30-40 MPH
WESTERLY WINDS WILL BUFFET THE ENTIRE REGION BEGINNING DURING THE
MID MORNING HOURS TUESDAY AND CONTINUING THROUGH THE DAY. BKN-OVC
MVFR CIGS WILL BE CONFINED MAINLY TO THE WESTERN AND NORTHERN MTNS
ON TUESDAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TYBURSKI
LONG TERM...TYBURSKI
AVIATION...LAMBERT
Hazardous weather outlook, Mar 13, 4:30 AM EST, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
430 AM EST MON MAR 13 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-140930-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
430 AM EST MON MAR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING THROUGHOUT CENTRAL PENNSYLVANIA. SHOWERS AND THUNDERSTORMS
WILL DEVELOP AHEAD OF A COLD FRONT THIS AFTERNOON AND EVENING. THE
MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SOME ACCUMULATING SNOW IS EXPECTED THURSDAY INTO FRIDAY OVER MOST
OF CENTRAL PENNSYLVANIA. AT THIS TIME...ACCUMULATIONS APPEAR TO BE
LIGHT...BUT THE SITUATION BEARS WATCHING THROUGHOUT THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

DEVOIR

In the hours before

Special weather statement, Mar 13, 5:13 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
513 PM EST MON MAR 13 2006

PAZ024-025-034-132245-
BEDFORD-BLAIR-CAMBRIA-
513 PM EST MON MAR 13 2006

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BEDFORD...SOUTHERN
BLAIR AND SOUTHERN CAMBRIA COUNTIES...

AT 508 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES EAST OF WINDBER...MOVING NORTHEAST AT 60
MPH. THE THUNDERSTORM WILL BE NEAR SKI GAP...CLAYSBURG...QUEEN...
LILLY AROUND 520 PM...ROARING SPRING...NEWRY...DUNCANSVILLE...
WOODBURY AROUND 525 PM...MARTINSBURG AND HOLLIDAYSBURG AROUND 530 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

FORECASTER: DANGELO
Special weather statement, Mar 13, 5:38 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
538 PM EST MON MAR 13 2006

PAZ037-041-132330-
NORTHERN LYCOMING-TIOGA-
538 PM EST MON MAR 13 2006

...A STRONG THUNDERSTORM WILL AFFECT TIOGA AND LYCOMING COUNTIES...

AT 533 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES NORTHWEST OF JERSEY SHORE...MOVING
NORTHEAST AT 55 MPH. THE THUNDERSTORM WILL BE NEAR ENGLISH CENTER
AROUND 545 PM...BUTTONWOOD...TROUT RUN AROUND 550 PM...RALSTON...
BLOSSBURG AROUND 600 PM...OGDENSBURG AND BARBOURS AROUND 605 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

FORECASTER: DANGELO
Special weather statement, Mar 13, 5:56 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
556 PM EST MON MAR 13 2006

PAZ026>028-034>036-056-063-132345-
BEDFORD-CUMBERLAND-FRANKLIN-FULTON-HUNTINGDON-JUNIATA-MIFFLIN-PERRY-
556 PM EST MON MAR 13 2006

...STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL PENNSYLVANIA...

AT 552 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF
HUNTINGDON TO 20 MILES SOUTH OF BREEZEWOOD...MOVING EAST AT 50 MPH.

THE THUNDERSTORMS WILL BE NEAR ALLENSVILLE...THREE SPRINGS...THE
SIDELING HILL REST AREA OF THE TURNPIKE AND SHIRLEYSBURG AROUND 600
PM...MCVEYTOWN...SHADE GAP...MCCONNELLSBURG AND FORT LITTLETON
AROUND 605 PM...STRODES MILLS AND PERULACK AROUND 610 PM.

THE LINE OF STORMS WILL THEN CONTINUE AT A HIGH SPEED WITH HGIH WIND
GUSTS AS THEY MOVE INTO THE GREAT VALLEY AND INTO TOWNS LIKE
SHIPPENSBURG AND CHAMBERSBURG AROUND 630 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. WINDS OF THIS
SPEED WILL CAUSE SMALL LIMBS TO BREAK OFF TREES...BUT SHOULD NOT
MAKE WIDESPREAD WIND DAMAGE.

FORECASTER: DANGELO
Special weather statement, Mar 13, 6:00 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
600 PM EST MON MAR 13 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-140400-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
600 PM EST MON MAR 13 2006

...PENNSYLVANIA SEVERE WEATHER AWARENESS WEEK...

TODAY IS THE FIRST DAY OF THE PENNSYLVANIA SEVERE WEATHER
AWARENESS WEEK. THIS WEEK WE WILL COVER VARIOUS TOPICS RELATING TO
SEVERE WEATHER AND WEATHER SAFETY.

OUR TOPIC FOR TODAY...TORNADOES AND TORNADO SAFETY.

WE WILL COVER THE DIFFERENCE BETWEEN A TORNADO WATCH AND A
TORNADO WARNING...AND GIVE YOU TIPS ON WHAT TO DO WHEN A WATCH OR
WARNING IS ISSUED FOR YOUR AREA.

WHAT IS A TORNADO?
A TORNADO IS A VIOLENTLY ROTATING COLUMN OF AIR IN CONTACT WITH THE
GROUND. THE WIND SPEED INSIDE A TORNADO RANGES FROM UNDER 100 MILES
AN HOUR TO OVER 300 MILES AN HOUR. THEY CAN TRAVEL AS FAST AS 70
MPH...AND CAN DESTROY VIRTUALLY EVERYTHING IN THEIR PATH.

WHILE MOST TORNADOES THAT OCCUR IN PENNSYLVANIA ARE NOT AS STRONG
AS THEIR COUNTERPARTS IN THE MIDWEST...STRONG AND DAMAGING
TORNADOES CAN AND DO OCCUR HERE. IN FACT...PENNSYLVANIA RANKS IN
THE TOP 25 FOR TORNADO OCCURRENCE IN THE UNITED STATES AND AVERAGES
TWENTY TORNADOES PER YEAR. ON MAY 31ST AND JUNE 2ND 1998...
PENNSYLVANIA WAS HIT BY 40 TORNADOES...SOME OF WHICH HAD WIND
SPEEDS OVER 200 MPH.

WHAT DOES A TORNADO WATCH MEAN?
A TORNADO WATCH IS ISSUED WHEN CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS. THE TORNADO WATCH IS ISSUED
TO ALERT YOU TO THE POSSIBILITY THAT SEVERE THUNDERSTORMS ARE
EXPECTED TO DEVELOP...AND THAT THEY MAY PRODUCE TORNADOES. THE
NATIONAL WEATHER SERVICE ISSUES A TORNADO WATCH FOR MANY
COUNTIES AND FOR SEVERAL HOURS AT A TIME.

WHAT YOU SHOULD DO WHEN A TORNADO WATCH IS ISSUED...
GO ABOUT YOUR NORMAL ACTIVITIES...BUT WATCH THE SKY AROUND YOU
FOR DEVELOPING STORMS. PERIODICALLY LISTEN TO NOAA WEATHER RADIO
OR MEDIA OUTLETS FOR UPDATES AND POSSIBLE WARNINGS.

KNOW WHICH COUNTY YOU LIVE IN...AND WHICH ONES BORDER YOUR
COMMUNITY. KNOW HOW TO GET TO A SAFE PLACE QUICKLY IF A WARNING
IS ISSUED FOR YOUR AREA...OR IF THUNDERSTORMS APPROACH.

WHAT DOES A TORNADO WARNING MEAN?
A TORNADO WARNING IS ISSUED WHEN DOPPLER RADAR SHOWS A DEVELOPING
TORNADO...OR WHEN A TORNADO HAS BEEN SIGHTED BY TRAINED SKYWARN
SPOTTERS. THE WARNING MEANS A TORNADO IS GOING TO MOVE THROUGH
YOUR COUNTY SOON...SO YOU NEED TO TAKE IMMEDIATE ACTION TO PROTECT
YOUR LIFE AND PROPERTY. TORNADO WARNINGS ARE ISSUED BY NATIONAL
WEATHER SERVICE OFFICES TYPICALLY FOR ONE COUNTY...FOR UP TO ONE
HOUR.

WHAT YOU SHOULD DO WHEN A TORNADO WARNING IS ISSUED...
THE KEY IS TO REMAIN CALM...BUT TAKE IMMEDIATE ACTION.  IF YOU ARE AT
HOME OR IN A SMALL BUILDING...GO TO THE BASEMENT OR TO AN INTERIOR
ROOM ON THE LOWEST FLOOR. CLOSETS...BATHROOMS...AND OTHER  INTERIOR
ROOMS OFFER THE BEST PROTECTION. AVOID WINDOWS AND GET UNDER
SOMETHING STURDY OR COVER YOURSELF WITH A MATTRESS.

IF YOU ARE IN A SCHOOL...HOSPITAL...OR SHOPPING CENTER...GO TO A
PRE-DESIGNATED SHELTER AREA. STAY AWAY FROM LARGE OPEN AREAS SUCH AS
GYMS OR AUDITORIUMS. DO NOT GO OUTSIDE TO YOUR CAR. IF YOU ARE IN A
HIGH-RISE BUILDING...GO TO AN INTERIOR SMALL ROOM OR HALLWAY ON THE
LOWEST FLOOR POSSIBLE. DO NOT USE THE ELEVATOR.

GET OUT OF MOBILE HOMES OR VEHICLES. THEY ARE EASILY TOSSED ABOUT
BY STRONG WINDS IN THE TORNADO. TAKE SHELTER IN A SUBSTANTIAL
STRUCTURE. IF THERE IS NO SHELTER NEARBY...LIE FLAT IN A DITCH OR LOW
SPOT...WITH YOUR HANDS SHIELDING YOUR HEAD. NEVER STAY INSIDE THE
MOBILE HOME OR VEHICLE.

FOR ADDITIONAL INFORMATION ON TORNADOES AND SEVERE WEATHER
CHECK OUT OUR WEBSITE AT:
WEATHER.GOV/STATECOLLEGE...ALL IN LOWER CASE.

...WEATHER SAFETY TOPICS FOR THE REST OF THE WEEK...

TUESDAY... GENERAL THUNDERSTORM SAFETY.
WEDNESDAY... FLASH FLOOD SAFETY.
THURSDAY... RIVER FLOOD SAFETY.
FRIDAY... SKYWARN SEVERE WEATHER SPOTTERS.

NOW IS THE TIME TO PREPARE FOR THIS YEARS SEVERE WEATHER SEASON.

DANGELO
Special weather statement, Mar 13, 6:15 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
615 PM EST MON MAR 13 2006

PAZ041-042-140000-
NORTHERN LYCOMING-SULLIVAN-
615 PM EST MON MAR 13 2006

...A STRONG THUNDERSTORM WILL AFFECT SULLIVAN AND LYCOMING
COUNTIES...

AT 612 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES NORTH OF MONTOURSVILLE...MOVING EAST AT
60 MPH. THE THUNDERSTORM WILL BE NEAR LINCOLN FALLS AROUND 620 PM AND
DUSHORE AROUND 635 PM.

WIND GUSTS TO 60 MPH ARE POSSIBLE WITH THIS STORM.

FORECASTER: TYBURSKI
Special weather statement, Mar 13, 6:19 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
619 PM EST MON MAR 13 2006

PAZ042-140000-
SULLIVAN-
619 PM EST MON MAR 13 2006

...A STRONG THUNDERSTORM WILL AFFECT SULLIVAN COUNTY...

AT 617 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES NORTHEAST OF MONTOURSVILLE...MOVING EAST
AT 60 MPH. THE THUNDERSTORM WILL BE NEAR FORKSVILLE AROUND 625 PM...
LAPORTE AROUND 630 PM AND DUSHORE AROUND 635 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

FORECASTER: TYBURSKI

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 9:11 PM ESTDense Fog AdvisoryCTPAdams, Columbia, Cumberland, Dauphin, Franklin, Juniata and 11 more12 hr
Mar 13, 4:28 PM ESTSevere Thunderstorm WarningCTPClearfield, Elk21 days
Mar 13, 5:19 PM ESTSevere Thunderstorm WarningCTPBlair, Clinton21 days

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.